Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 208, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2002, 3:15 PM CDT for Greene County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2002, 3:15 PM CDT (20:15 UTC)
- Expired
- Jun 27, 2002, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Greene County, AL
The radar
The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 272015 SVRBHM ALC063-272100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 400 PM CDT * AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BOLIGEE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...UNION. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM CDT, 15 minutes earlier.
Area forecast discussion, Jun 27, 3:00 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT THU JUN 27 2002 FORECAST QUANDARIES...POPS...RAINFALL AMOUNTS...TEMPS. CURRENT REGIONAL OBS...SATELLITE...AND RADAR MOSAIC IMAGERY DEPICTING SCT SHWRS/TSTMS DEVELOPING ACROSS TN/AL...WITH NUMEROUS SHWRS/TSTMS STRETCHING FROM KTUP...SWD INTO E LA...AND E GULF COAST. MSAS/HAND ANALYSES ILLUSTRATING DIFFUSE SFC PATTERN...WITH MULTIPLE WIND SHIFT BOUNDARIES DEVELOPING. WINDS MAINLY S-W. TEMPS MAINLY IN MID 80S...DEWPOINTS RANGING UPPER 60S E TO LOWER 70S W. BEST INSTABILITY REMAINING NEAR AL/MS BORDER. UPPER AIR PATTERN CHARACTERIZED BY BROAD UPPER LEVEL TROUGH ACROSS MS RIVER VALLEY. OF PARTICULAR NOTE...CWA PRECIP WATER VALUES AROUND 2 INCHES. 12Z THU REGION MODEL EVOLUTIONS THRU 12Z SUN IN GOOD AGREEMENT...ESPECIALLY UPPER LEVELS. AVN ONLY MODEL KEEPING WEAK SFC LOW ACROSS TN FROM FRI NIGHT THRU SUN. LATEST MODEL DIAGNOSTIC DISCUSSION HAS NO REGIONAL MODEL PREFERENCE. AM INCLINED TO DISCOUNT AVN WEAK SFC LOW DEVELOPMENT TO OUR N. OTHERWISE... LIKE MODEL RUNS CONSISTENCIES AS OF LATE...AND WILL LEAN TOWARD A COMPROMISE SOLUTION FOR UPCOMING FORECAST PERIOD. SFC COLD FRONT WILL MOVE FROM MIDWEST TO NEAR THE TN/SKY BORDER BY FRI NIGHT...AND THEN MOVE INTO MID TN ON SAT. FRONT WILL WASH OUT/DRIFT E ON SUN. ELONGATED UPPER LEVEL TROUGH WILL BEGIN SHIFTING TO THE E BY THIS EVENING...MOVING E INTO ATLANTIC COASTAL STATES BY FRI EVENING...WITH MIDWEST UPPER LEVEL RIDGING INFLUENCES BUILDING INTO REGION. WEAK DISTURBANCES WILL CONTINUE TO MOVE AROUND BASE OF TROUGH...PROVIDING ADDITIONAL INSTABILITY/LIFTING MECHANISMS. PRECIP WATER VALUES TO REMAIN AROUND 2 INCHES...ESPECIALLY N ZONES...THRU MUCH OF PERIOD. WITH UPPER LEVEL TROUGHING INFLUENCES TO REMAIN IN VICINITY OF REGION THRU FRI AFTERNOON...AND A 2 INCH BULLSEYE ACROSS NW ZONES BY 00Z SAT AND A 1.5 INCH BULLSEYE ACROSS N ZONES BY 00Z SUN. WILL GO WITH LIKELY POPS N THRU SAT N. WILL GO WITH SIMILAR POP SCENARIO AS PREVIOUS FORECAST PACKAGE FOR CNTRL LOCATIONS THRU PERIOD. MAY ALSO EXPERIENCE SOME HEAVY RAINFALL N LOCATIONS. HOWEVER...WILL NOT MENTION AT ZONES AT THIS POINT AND LEAVE THIS TO LATER MODEL RUNS/ AND EVENING/FRI MORNING FORECASTER/S INTERPRETATIONS. SKY CONDITIONS COULD BE TRICKY THRU PERIOD...AS SKIES COULD RANGE FROM PTCLDY TO OVC IN SHORT TIME PERIODS. THUS...BELIEVE MEAN SKY CONDITION WILL BE MOCLDY. THUS...WILL ADDRESS MEAN IN ZONES. REST OF WEEK...TYPICAL AL SUMMERTIME WX PATTERN WILL CONTINUE. UPPER LEVEL RIDGING WILL DEVELOP AND PERSIST. HOWEVER...WITH SWLY FLOW...IN DIFFUSE SFC PATTERN...CWA WILL EXPERIENCE DIURNALLY BASED SCT SHWRS/TSTMS UNDER MAINLY PTCLDY SKIES. TEMPS...WILL GO WITH A BLENDED MODEL/REGIONAL TEMP SOLUTION. THANKS FOR COORDINATION BNA PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... HSV TW 071/083/071/085 6666 BHM BB 071/085/071/086 6555 MGM BB 071/087/071/088 5544 .BHM...NONE.
In the hours before
Special weather statement, Jun 27, 1:32 PM CDT, 1 hour 43 minutes before
ALZ001>050-272130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 PM CDT THU JUN 27 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... WARM...MOIST...AND UNSTABLE GULF AIR REMAINS ENTRENCHED ACROSS THE FORECAST AREA. AN UPPER LEVEL TROUGH EXTENDING FROM EASTERN TEXAS NORTHWARD INTO THE OHIO VALLEY...WILL BRING GREATER CHANCES OF THUNDERSTORMS TO WESTERN ALABAMA...AS WEAK UPPER LEVEL DISTURBANCES MOVE NORTHWARD THROUGH THE TROUGH. HOWEVER...WITH AMPLE MOISTURE AND HEATING...THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON. LOCATIONS THAT APPEAR MORE FAVORABLE FOR DEVELOPMENT INCLUDE...THE SOUTHERN COUNTIES FROM DEMOPOLIS...TO SELMA...MONTGOMERY...AND NORTHEASTWARD ALONG I 85...AND NORTHWESTERN ALABAMA FROM FAYETTE...TO ADDISON...AND HUNTSVILLE. SOME AREAS HAVE BEEN FAIRLY CLOUD-FREE THIS MORNING... WHICH HAS ALLOWED MORE HEATING THAN IN THE LAST FEW DAYS. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS MAY ACCOMPANY THE STRONGER STORMS. ACROSS NORTHWESTERN ALABAMA...THERE IS A HIGHER POTENTIAL FOR WET MICROBURST ACTIVITY. ISOLATED OCCURRENCES OF DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...4 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:33 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 42 min |
| Jun 27, 2:36 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 39 min |
| Jun 27, 3:47 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 43 min |
| Jun 27, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| Jun 27, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 51 min |
| Jun 27, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 44 min |
| Jun 27, 5:44 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 46 min |
| Jun 27, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 39 min |
| Jun 27, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 39 min |
| Jun 27, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.